Alert archive / Minnesota / Freeze Warnings in 2024

Freeze Warning 3, NWS Twin Cities, MN

April 20, 202427 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze warning at Apr 20, 2024, 2:06 PM CDT for 27 counties in Minnesota; 6 counties in Wisconsin. It took effect at Apr 21, 2024, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2024, 2:06 PM CDT (19:06 UTC)
In effect from
Apr 21, 2024, 12:00 AM CDT
Expired
Apr 21, 2024, 8:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 33 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 34 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS73 KMPX 201906
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT Sat Apr 20 2024

MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-210315-
/O.NEW.KMPX.FZ.W.0003.240421T0500Z-240421T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Blaine, Olivia, Redwood Falls, Owatonna,
River Falls, Hutchinson, Litchfield, New Ulm, Chanhassen, Chaska,
Gaylord, Madison, Hastings, Eau Claire, Fairmont, Shakopee, Le
Sueur, Red Wing, Waseca, Monticello, Durand, Albert Lea,
Stillwater, St James, Victoria, Faribault, Willmar, Hudson, St
Peter, Menomonie, Blue Earth, Mankato, Granite Falls, Montevideo,
and Chippewa Falls
206 PM CDT Sat Apr 20 2024

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT 
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota and west central 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ060-062-210315-
/O.NEW.KMPX.FR.Y.0001.240421T0500Z-240421T1300Z/
Hennepin-Ramsey-
Including the cities of Minneapolis and St Paul
206 PM CDT Sat Apr 20 2024

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT 
SUNDAY...

* WHAT...Temperatures of 32 to 35 will result in frost formation.

* WHERE...Hennepin and Ramsey Counties.

* WHEN...From midnight tonight to 8 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Borghoff
3 follow-up statements
502 
WWUS73 KMPX 210258
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
958 PM CDT Sat Apr 20 2024

MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-211300-
/O.CON.KMPX.FZ.W.0003.240421T0500Z-240421T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Menomonie, Olivia, Chanhassen, Owatonna,
Mankato, Durand, New Ulm, Montevideo, Eau Claire, Gaylord,
Hudson, St Peter, Red Wing, St James, Litchfield, Faribault,
Hutchinson, Redwood Falls, Albert Lea, Granite Falls, Chippewa
Falls, Le Sueur, Madison, Blue Earth, Blaine, Waseca, Fairmont,
Chaska, Victoria, Stillwater, River Falls, Willmar, Hastings,
Monticello, and Shakopee
958 PM CDT Sat Apr 20 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota and west central 
  Wisconsin.

* WHEN...Until 8 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ060-062-211300-
/O.CON.KMPX.FR.Y.0001.240421T0500Z-240421T1300Z/
Hennepin-Ramsey-
Including the cities of Minneapolis and St Paul
958 PM CDT Sat Apr 20 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Hennepin and Ramsey Counties.

* WHEN...Until 8 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JRB
194 
WWUS73 KMPX 210833
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
333 AM CDT Sun Apr 21 2024

MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-211300-
/O.CON.KMPX.FZ.W.0003.000000T0000Z-240421T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Red Wing, Chippewa Falls, Madison,
Gaylord, Albert Lea, Blue Earth, Hudson, Eau Claire, Shakopee,
Chanhassen, Montevideo, Chaska, St James, Fairmont, Stillwater,
Redwood Falls, Mankato, Faribault, Blaine, Granite Falls,
Monticello, Owatonna, New Ulm, Victoria, Le Sueur, Durand,
Litchfield, Waseca, Willmar, Hutchinson, Menomonie, St Peter,
Olivia, River Falls, and Hastings
333 AM CDT Sun Apr 21 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota and west central 
  Wisconsin.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ060-062-211300-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-240421T1300Z/
Hennepin-Ramsey-
Including the cities of Minneapolis and St Paul
333 AM CDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Hennepin and Ramsey Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JPC
375 
WWUS73 KMPX 211257
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
757 AM CDT Sun Apr 21 2024

MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-211400-
/O.EXP.KMPX.FZ.W.0003.000000T0000Z-240421T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Hudson, Redwood Falls, Le Sueur, Waseca,
Eau Claire, Chaska, St Peter, River Falls, Stillwater,
Chanhassen, Faribault, Montevideo, Red Wing, Chippewa Falls,
Monticello, Hutchinson, Victoria, Owatonna, Albert Lea, Hastings,
St James, Durand, Olivia, Mankato, New Ulm, Litchfield,
Menomonie, Gaylord, Shakopee, Fairmont, Granite Falls, Madison,
Blaine, Willmar, and Blue Earth
757 AM CDT Sun Apr 21 2024

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

$$

MNZ060-062-211400-
/O.EXP.KMPX.FR.Y.0001.000000T0000Z-240421T1300Z/
Hennepin-Ramsey-
Including the cities of St Paul and Minneapolis
757 AM CDT Sun Apr 21 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

$$

Borghoff

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Apr 20, 12:23 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • Final push of snow showers moving through this morning. Little to no accumulation expected.
  • Quiet weather through the weekend, with a couple of systems to move across the area at the start and end of next week.
Area forecast discussion, Apr 20, 12:23 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1223 PM CDT Sat Apr 20 2024

.KEY MESSAGES...

- Final push of snow showers moving through this morning. Little
  to no accumulation expected.

- Quiet weather through the weekend, with a couple of systems to
  move across the area at the start and end of next week.

&&

.DISCUSSION...
Issued at 311 AM CDT Sat Apr 20 2024

The brief return of winter excitement is starting to wane off this
morning, as the returns on radar have become fewer and fewer across
the area. We had a brief, heavy snow shower around 1:30AM at MPX
that was able to start accumulating, but it couldn't quite break a
tenth given the wind and the fact that it only lasted for 5-10
minutes. The area that has had the best shot of seeing measurable
snow is along a line just north of I-94 between St. Cloud and Maple
Grove. This particular snow shower has led to visibilities as low as
2 miles for up to 30 minutes in some locations. Any other night
dwellers out there will see this shower gingerly slice through
the Twin Cities metro over the next hour or so.

Daytime temperatures will look to recover today as the upper-level
trough pushes further east, carrying the coldest mass of air along
with it. Nighttime temperatures will still likely drop near or below
freezing for most, leading to the third night in a row of potential
impact for susceptible vegetation.

Some good news, this evening we will see a weakening of our
persistent westerly winds, as well as clouds clearing from the
northwest to southeast. With the help of 850hPa WAA, temperatures
will have good chance at reaching the 60s for most on Sunday. As
temperatures warm, RH values will bottom out in the low-mid 20s,
elevating fire weather concerns. On the flip side, the lack of
strong wind gusts should help mitigate any concerns. It will be
something to keep an eye on through the weekend though.

A return to an active pattern is still on tap as we head into next
week. A relatively weak Clipper system will roll down from
Saskatchewan into the Upper Midwest Monday into Tuesday. Much of
Minnesota and Wisconsin will remain in the warm sector, keeping any
precipitation as rain. QPF will be light, with the highest totals
likely being only a few tenths at most. A strengthening Colorado Low
will look to steal the show by the end of the week. Both moisture
and convective potential look promising, and the specifics of this
system will certainly bear watching throughout the upcoming
days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1220 PM CDT Sat Apr 20 2024

Gradual northwest to southeast clearing will continue for the
first few hours of the TAF as the line of lower level stratus
moves off, leaving us with SKC to FEW clouds for the remainder
of the period. Winds will continue at 270-300 at 10-15kts
gusting up to 25kts through the afternoon before dropping back
overnight. More gusts to around 20kts possible tomorrow during
the day.

KMSP...No additional concerns. VFR throughout the period.

/OUTLOOK FOR KMSP/
MON...VFR early, then chc MVFR/-SHRA. Wind S 15-20G30kts.
TUE...MVFR/-SHRA, then VFR. Wind NW 15-20G30kts.
WED...VFR. Wind E 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BED
AVIATION...TDH
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1155 AM CDT Sat Apr 20 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1155 AM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Sub-freezing temperatures are expected for most of the area late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sub-freezing temperatures are expected early Sunday morning and
possibly early Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:06 PM CDTFrost AdvisoryMPXHennepin, Ramsey18 hr

Nearby

Freeze Warnings in Minnesota, 2024Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.